Virginia, 2003

Hail in Virginia, April 8, 2003

April 8, 2003 · NWS MRX · 1 event in 1 county or zone

3/4 inch hail reported by 911 dispatch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

3/4 inch hail reported by 911 dispatch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 8, 9:40 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 8, 9:40 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 AM EDT TUE APR 8 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
1140 AM EDT TUE APR 8 2003

CURRENT FCST APPEARS ON TRACK AS SHRA AND SOME TSRA ARE OCCURRING
NEAR SFC TROF EXTENDING NE ONTO THE CUMBERLAND PLATEAU. EXPECT THIS
AREA TO SHIFT SLOWLY E INTO MUCH OF THE REMAINDER OF THE FA BY 00Z
WED. A COOL DAY IN STORE AS MAXES STRUGGLE TO RISE OUT OF THE 50S.
NO CHANGES PLANNED.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
350 AM EDT TUE APR 8 2003

CURRENT SURFACE ANALYSIS SHOWS A COMPLEX PATTERN ACROSS THE SOUTHERN
APPALACHIAN REGION...WITH THE FORECAST AREA IN BETWEEN A COLD AIR
DAMMING WEDGE ACROSS THE CAROLINAS...A QUASI-STATIONARY FRONT ACROSS
THE CUMBERLAND PLATEAU AND A LOW PRESSURE AREA ACROSS CENTRAL
ALABAMA. MODELS ARE IN GOOD AGREEMENT THIS RUN WITH DEVELOPING A
LARGE AREA OF RAIN ALONG THIS SURFACE LOW...AS AN UPPER TROUGH DIGS
ACROSS THE LOWER MISSISSIPPI VALLEY. THIS RAIN SHOULD SPREAD
NORTHEAST ACROSS THE MOUNTAINS BY THIS AFTERNOON...AS THIS SURFACE
LOW DEEPENS AS IT MOVES INTO THE CAROLINAS. MODELS ARE ALL IN
AGREEMENT THAT THE UPPER TROUGH WILL BECOME A SLOW-MOVING CUT-OFF LOW
OVER THE TENNESSEE VALLEY BY WEDNESDAY. THERE ARE SOME SLIGHT
DIFFERENCES AMONG THE MODELS IN REGARDS TO THE TRACK OF THIS UPPER
LOW...AND THE RESULTING QPF FIELDS IT GENERATES. HOWEVER...ONE THING
IS CERTAIN...THERE WILL BE A CONTINUING CHANCE FOR RAIN THROUGH THE
WEEK UNTIL THIS UPPER LOW EXITS THE REGION ON FRIDAY.

GFS MODEL CONTINUES TO INDICATE THAT THIS UPPER LOW WILL BE LOCATED
OVER THE FORECAST AREA ON THURSDAY...PRODUCING THE BEST CHANCE FOR
RAIN THIS WEEK (AFTER TODAY). THIS COLD CORE LOW WILL ALSO BRING MUCH
COLDER AIR TO THE FORECAST AREA...MAINLY ACROSS THE HIGHER
ELEVATIONS. IN FACT...ACCUMULATING SNOW LOOKS TO BE POSSIBLE ACROSS
THE HIGHER ELEVATIONS...BEGINNING AFTER MIDNIGHT WEDNESDAY NIGHT
THROUGH THURSDAY. IN THE VALLEYS...IT LOOKS RIGHT NOW AS THOUGH TEMPS
WILL BE TOO WARM FOR SNOW...BUT THIS WILL HAVE TO MONITORED CLOSELY
WITH LATER MODEL RUNS SINCE TEMPS SHOULD HAVE A TOUGH TIME RISING ON
THURSDAY.

AS FOR TEMPS...NGM AND AVN NUMBERS ARE IN GOOD AGREEMENT THROUGH THE
FORECAST PERIOD AND LOOK REASONABLE.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   64  50  58  40 / 100  50  40  50
TYS   62  48  55  40 / 100  60  40  50
TRI   60  45  55  40 / 100  70  50  60
OQT   62  48  55  40 / 100  60  40  50

DMG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
915 PM EDT MON APR 7 2003

COMPLEX PRESSURE PATTERN ACROSS THE FORECAST AREA AS LOW PRESSURE
LIES OVER EASTERN TENNESSEE AND KENTUCKY JUST AHEAD OF A COLD FRONT
MOVING INTO MIDDLE TENNESSEE AND WESTERN KENTUCKY. ALSO A WARM FRONT
LIES SOUTH TO NORTH OVER EAST TENNESSEE WITH HIGHER DEWPOINTS AT TYS
AND CHA. SOME SHOWERS DEVELOPED AROUND SUNSET ACROSS SOUTHERN MIDDLE
TENNESSEE WHERE AIRMASS IS MORE UNSTABLE DUE TO SUN THIS AFTERNOON
AND LOCATION AHEAD OF COLD FRONT BUT ARE NOW DISSIPATING. MODELS
SHOW MOISTURE GRADUALLY MOVING UP FROM THE SOUTHWEST WITH A
SHORTWAVE AFFECTING THE SOUTHERN SECTIONS OF THE FORECAST AREA AFTER
MIDNIGHT AND FARTHER NORTH BY 12Z TUESDAY. CURRENT FORECAST HAS THIS
IN MIND WITH HIGHEST CHANCES SOUTH. NO CHANGES PLANNED.

TD

*********************************************************************
AFTERNOON FORECAST DISCUSSION
345 PM EDT MON APR 7 2003

S/WV SHIFTS NE FM LWR MS VLY TONITE TWD SRN APPALACHIANS WORKING
WITH AVAILABLE MOISTURE TO BRING A ROUND OF -SHRA/SHRA ACROSS FA ON
TUE WITH GREATEST COVERAGE/PROB PRECIP ACROSS SE TN AND MTN ZONES
BORDERING NC. LATER IN DAY TUE AND TUE NITE UPR LOW DROPS SE INTO
LWR MS VLY GENERATING MORE RAIN. THIS FEATURE AND INVERTED SFC TROF
WILL KEEP CHANCE FOR RAIN ALIVE THRU THRU MUCH OF FRI WITH AREA
FINALLY SAYING GOODBYE TO SLOWLY RETREATING UPR LOW. WITH UPR LOW
BUILDING INTO REGION AND NLY COMPONENT TO LOW LVL FLO...TEMPS WILL
BE SEVERAL DEGREES BELOW NORMAL THRU THE END OF THE WORKWEEK.

CHA   56  66  50  58 /  50  60  40  40
TYS   53  65  47  56 /  40  50  50  40
TRI   47  60  44  52 /  30  50  60  50
OQT   53  64  46  55 /  40  50  50  40

*********************************************************************
Hazardous weather outlook, Apr 8, 3:51 AM EST, 8 hours 59 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-090900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 AM EDT TUE APR 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

ACCUMULATING SNOW WILL BE POSSIBLE ABOVE 2500 FEET ON WEDNESDAY
NIGHT AND THURSDAY AS AN UPPER LEVEL TROUGH MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THE HIGHER ELEVATIONS ON
WEDNESDAY NIGHT AND THURSDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wise

When
April 8, 12:50 PM EST
Where
Wise County, Wise
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.967, -82.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349451.